Kansas, 2023

Drought in Kansas, February 1 to 28, 2023

February 1 to 28, 2023 · NWS SGF · 3 events in 3 counties and zones

Extreme (D3) drought conditions began the month but eased to Severe (D2) Drought conditions by the end of February. Despite some improvement, drought conditions continued over most of southeastern Kansas during the month with limited rainfall through the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Extreme (D3) drought conditions began the month but eased to Severe (D2) Drought conditions by the end of February. Despite some improvement, drought conditions continued over most of southeastern Kansas during the month with limited rainfall through the month. Across southeastern Kansas D2 (Severe Drought) persisted. The primary impacts of the drought occurred in the agricultural communities. Hay growth was impacted along with reports of crop failures, dry stock ponds and low flows on some streams and rivers. Final reports of damages will be placed in the last month the drought occurred in the counties impacted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 31, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, Jan 31, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1131 PM CST Tue Jan 31 2023

...AVIATION UPDATE...

Key Messages:

1. Light wintry mix this afternoon along and south of the US 60
corridor. Winter Weather Advisory until 6pm.

2. Additional low potential for freezing rain Wednesday night
into Thursday morning. Highest potential (20-40%) is south of
Highway 60.

3. Turning warmer Friday into next week.

4. More rounds of precipitation possible next work week, mainly
in the form of rain.

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM CST Tue Jan 31 2023

Current Conditions and Synoptic Pattern: A southwest upper level
flow pattern continues overtop of a cold, northerly low level
airmass. Surface high pressure continues to build into Missouri
with drier air trying to filter down from the north. Surface temps
have struggled to climb today and remained in the teens and lower
20s. Upper level lift has led to an area of sleet and snow
showers across southern Missouri which has led to additional road
impacts. The Winter Weather Advisory is in effect until 6pm as the
lift will likely weaken and shift east by then. The evening
commute will be hazardous across far southern Missouri. Mid and
high level clouds will linger most of the night with low temps
dropping further into the lower to middle teens.

Wednesday: Given the continued mid and high clouds, we have gone
on the colder side of model guidance for temps with most locations
reaching the lower to middle 30s. Some areas will not reach
freezing. No precipitation is expected during the day.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 245 PM CST Tue Jan 31 2023

Light Freezing Rain Potential Wed Night: The main upper level
trough begins to move further east tomorrow night with the final
round of winter precip developing in Texas and Oklahoma. High res
ensembles lift this batch of precip into the Missouri-Arkansas
border region during the night, lasting into early Thursday
morning. While surface temps will likely be below freezing,
temperatures aloft will have a warm layer around 850mb. This will
lead to freezing rain (perhaps sleet) as the predominate type.
The ensemble qpf amounts are generally less than 0.10in and we
have raised precip chances into the 20-40% range south of Highway
60. We expect a sharp cutoff in precip north of Highway 60. Any
light freezing rain on surfaces will cause road issues therefore
we are monitoring this closely. Precip does look to be east of the
area by mid morning Thursday. Look for additional updates as we
approach this time period.

Warming Trend Friday - Monday: Ensembles are in decent agreement
that upper level ridging will move further east into the central
plains this weekend. This will lead to southerly winds and a nice
warming trend. The pressure gradient on Saturday will likely lead
to wind gusts up to 30 mph. Winds on Monday also look to reach
30mph. NBM temperature spreads begin to decrease with increasing
confidence in highs around 50 this weekend and pushing 60 degrees on
Monday! A welcome warming trend for early February.

Rain chances increasing next week: The upper level pattern begins
to shift to the southwest again next week, especially Tuesday
onward. This will lead to an increase in precip chances along with
continued warm temperatures. There is currently a 20% chance for
heavier rainfall across southern Missouri during the February 8th
through 10th time frame.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1121 PM CST Tue Jan 31 2023

VFR conditions and light winds are expected to persist through the
TAF period. There is a slight chance of a wintry mix of
precipitation at KBBG Wednesday night, but guidance may be
trending farther south with that.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Titus
Hazardous weather outlook, Jan 31, 6:37 PM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
637 PM CST Tue Jan 31 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
637 PM CST Tue Jan 31 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited excessive cold risk.

DISCUSSION...

Wind chills in the single digits and lower teens will occur
tonight into Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Light rain will transition to freezing rain on Wednesday evening
into Thursday morning for areas mainly along and south of Highway
60, however confidence remains low in this round of
precipitation.

Wind gusts up to 30 mph are likely on Saturday and again Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bourbon

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
Drought Monitor
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Rainfall through the month provided some limited help for mainly the northeastern half of the county. However, drought conditions continued across the region through the month of February. The US Drought Monitor indicated the far southwestern portion of the county as remaining in Severe (D2) Drought with the remainder of county in Moderate (D1) Drought or Abnormally Dry (D0). Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some continuing impacts with ground water levels and reservoirs showing slight drought condition improvement. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Crawford

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Rainfall through the month provided some limited relief across the county with the western third of the county improving from Extreme (D3) drought to Severe (D2) drought by the end of the month. However, drought conditions continued across the region through the month of February. The US Drought Monitor indicated that the nearly the western two thirds of county remained in Severe (D2) Drought with the remainder of county in Moderate (D1) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some continuing impacts with ground water levels and reservoirs showing slight drought condition improvement. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Cherokee

When
February 1, 12:00 AM CST to 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Rainfall through the month provided some limited relief across the county with the western third of the county improving from Extreme (D3) drought to Severe (D2) drought by the end of the month. However, drought conditions continued across the region through the month of February. The US Drought Monitor indicated that nearly the western half of county remained in Severe (D2) Drought with the remainder of the county in Moderate (D1) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some continuing impacts with ground water levels and reservoirs showing slight drought condition improvement. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081293, 1081294, 1081295.